Oregon, 2013

Hail in Oregon, July 31, 2013

July 31, 2013 · NWS MFR · 2 events in 1 county or zone

and several storms became severe with quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Strong convection developed over south central Oregon on this afternoon and evening...and several storms became severe with quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 2:00 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
300 PM PDT WED JUL 31 2013

.SHORT TERM...ANOTHER SHORTWAVE MOVING INTO THE AREA AHEAD OF A
LOW OFFSHORE IS BRINGING MOISTURE AND ENERGY INTO THE CWA.
THUNDERSTORMS ARE DEVELOPING OVER THE CASCADES AND JUST TO THE
EAST IN OREGON. BASED ON THE MODEL FORECASTS EXPECT THUNDERSTORMS
TO DEVELOP AS FAR SOUTH AS SISKIYOU COUNTY. OTHERWISE THE MAIN
THREAT IS FROM JUST WEST OF THE SOUTHERN OREGON CASCADES AND EASTWARD
INTO KLAMATH AND NORTHERN LAKE COUNTY. CONVECTIVE ACTIVITY WILL
CONTINUE INTO THE EVENING AND MAY BECOME MORE ISOLATED OVERNIGHT.

ON THURSDAY AS THE UPPER LOW MOVES INLAND EXPECT AN INCREASE IN
THUNDERSTORM ACTIVITY AS EARLY AS THE LATE MORNING AND CONTINUING
INTO THE AFTERNOON FOR LOCATIONS FROM THE SOUTHERN OREGON CASCADES
EAST INTO KLAMATH AND LAKE COUNTIES. THUNDERSTORM ACTIVITY IS
EXPECTED TO BE MORE FOCUSED OVER NORTHEAST PORTIONS OF THE CWA
THAN TODAY AND WILL GRADUALLY SHIFT EAST LATE IN THE AFTERNOON
INTO THE EVENING.

TODAY AND INTO THIS EVENING THE NAM IS SHOWING SURFACE BASED CAPE
OF 500 TO 1500 NEAR THE SOUTHERN OREGON CASCADES. THE GFS SHOWS
SIMILAR BUT SLIGHTLY LOWER VALUES OF CAPE. LIFTED INDICES ARE
FORECAST IN THE -2 TO -6 RANGE. ALSO AN UPPER LEVEL JET IS LOCATED
OVER NORTHERN CALIFORNIA AND EAST OF THE CASCADES. FINALLY MID
LEVEL LAPSE RATES ARE STEEP. THESE FEATURES ARE EXPECTED TO ALLOW
A POTENTIAL FOR STRONG THUNDERSTORMS TO DEVELOP, ESPECIALLY ALONG THE
SOUTHERN OREGON CASCADES AND TO THE EAST. GIVEN THE STEEP LAPSE
RATES AND DRIER AIR MASS UNDER THE STORMS, STRONG GUSTY WINDS AS
WELL AS HAIL ARE POSSIBLE THROUGH THIS EVENING.

ON THURSDAY THE UPPER JET SHIFTS EASTWARD BUT SURFACE BASED CAPE
 REMAIN MODERATE. THE NAM CONTINUES TO SHOW VALUES OF 500 TO 1200
EAST OF THE CASCADES. LIFTED INDICES REMAIN NEGATIVE AROUND -2 TO
-6. MID LEVEL LAPSE RATES HOWEVER ARE NOT QUITE AS STEEP EXCEPT
FOR OVER PORTIONS OF LAKE COUNTY. SO OVERALL EXPECT A DECREASED
CHANCE FOR STRONG THUNDERSTORMS.

ADDITIONALLY TONIGHT INTO THURSDAY EXPECT A MARINE PUSH INTO
WESTERN VALLEYS IN SOUTHERN OREGON. TEMPERATURES WILL ALSO BE
COOLER ON THURSDAY. THE COOLER WEATHER CONTINUES INTO FRIDAY AS
THE UPPER LOW REMAINS OVER THE AREA. EXPECT DRY CONDITIONS ON
FRIDAY OVER THE CWA WITH THUNDERSTORM ACTIVITY FORECAST TO REMAIN
NORTHEAST OF THE AREA.

AIR QUALITY WILL REMAIN AN ISSUE FOR SOME TIME WITH SMOKE
EXPECTED FOR MUCH OF THE SOUTHERN PORTION OF THE CWA, ESPECIALLY
INTO VALLEYS IN SOUTHWEST OREGON AND INTO SISKIYOU COUNTY AND
KLAMATH FALLS. FRIDAY INTO SATURDAY AN OFFSHORE WIND IS EXPECTED
WHICH MAY ALLOW BRING AREAS OF SMOKE TO THE CURRY COAST AS WELL.

.LONG TERM...SATURDAY THROUGH EARLY NEXT WEEK...A WEAK UPPER
TROUGH REMAINS ALONG THE OREGON AND NORTHERN CALIFORNIA COAST OVER
THE WEEKEND AND MAY BRING A WEAK UPPER LOW INTO THE COAST EARLY
NEXT WEEK. EXPECT TEMPERATURES TO WARM AGAIN THIS WEEKEND INTO
EARLY NEXT WEEK. ALSO THE UPPER LOW MAY BRING A SLIGHT CHANCE FOR
THUNDERSTORMS THIS WEEKEND INTO EARLY NEXT WEEK, ESPECIALLY FROM
SISKIYOU COUNTY NORTH INTO THE SOUTHERN OREGON CASCADES AND JUST
EAST.

&&

.AVIATION...WILDFIRES BURNING IN DOUGLAS AND JOSEPHINE COUNTIES WILL CONTINUE TO
PRODUCE PLENTY OF SMOKE ACROSS SOUTHWEST OREGON AND NORTHERN
CALIFORNIA. THIS SMOKE WILL CAUSE MOUNTAIN OBSCURATIONS AND REDUCE
VISIBILITIES AT LOWER ELEVATIONS...EVEN DOWN TO IFR AT TIMES.

BY LATE THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL BE POSSIBLE
NEAR AND EAST OF THE CASCADES...ESPECIALLY AROUND CRATER LAKE AND
EAST OF THE CASCADES NORTH OF KLAMATH FALLS AND LAKEVIEW.

ELSEWHERE...AWAY FROM THE FIRES...EXPECT VFR...BUT MARINE STRATUS
WILL MAKE A STRONGER PUSH INLAND TONIGHT AND WILL BRING MVFR/IFR
CIGS AND PATCHY FOG TO COASTAL AREAS AND THE UMPQUA BASIN SPREADING
INTO THE ROGUE VALLEY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 3 PM PDT THURSDAY FOR ORZ023-026.
     RED FLAG WARNING UNTIL 11 PM PDT THURSDAY FOR ORZ028-029-031.
     RED FLAG WARNING UNTIL 11 PM PDT THURSDAY FOR ORZ025-027.
     RED FLAG WARNING UNTIL 11 PM PDT THURSDAY FOR ORZ030.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

CC

In the hours before

Local storm report, Jul 31, 3:37 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
437 PM PDT WED JUL 31 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 SW CHILOQUIN          42.54N 121.92W
07/31/2013  M0.25 INCH       KLAMATH            OR   TRAINED SPOTTER

            RAINING HARD WITH SMALL HAIL ON THE DECK,
            BUT COULD NOT REACH GAUGE. HAIL DURATION 15
            MINUTES OBSERVER LOCATION E SHORE OF AGENCY
            LAKE

&&

IRIS SYSTEM
Special weather statement, Jul 31, 3:42 PM PST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
442 PM PDT WED JUL 31 2013

ORZ027>031-010030-
CENTRAL AND EASTERN LAKE COUNTY OR-KLAMATH BASIN OR-NORTHERN AND
EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-SISKIYOU MOUNTAINS
AND SOUTHERN OREGON CASCADES OR-SOUTH CENTRAL OREGON CASCADES OR-
442 PM PDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE AND CENTRAL
KLAMATH COUNTIES UNTIL 530 PM PDT...

AT 426 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM JUST NORTH OF KLAMATH FALLS TO
AROUND CHEMULT. AT 426 PM PDT...THE STRONGEST STORM WAS LOCATED NEAR
CHILOQUIN. THE STORMS ARE MOVING TOWARD THE NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN. STORMS WILL CONTINUE TO PULSE UP AND DIMINISH IN THIS
AREA THROUGH THE EVENING.

AREAS AFFECTED BY THIS STORM INCLUDE...KLAMATH FALLS...MODOC
POINT...CHILOQUIN...AND CHEMULT.

MOTORISTS ARE URGED TO USE CAUTION AS THESE STORMS WILL REDUCE
VISIBILITY AND STRONG...SHIFTING WINDS MAY AFFECT HIGH PROFILE
VEHICLES. PERSONS VENTURING OUTDOORS SHOULD TAKE COVER FROM STRONG
WINDS AND HAIL. ALSO...LIGHTNING CAN STRIKE WELL OUTSIDE THE CELL
THAT PRODUCES IT.

LAT...LON 4291 12080 4215 12170 4215 12210 4305 12202
      4362 12186 4362 12077
TIME...MOT...LOC 2334Z 180DEG 0KT 4252 12210

WRIGHT

The radar

The Medford radar (KMAX), 138 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Klamath

When
July 31, 4:30 PM PST to 4:45 PM PST
Where
Klamath County, 12 mi W of Chemult
Measured
1 in hail
Reported by
Public
Coordinates
43.220, -122.038

A member of the public reported 1 inch hail at the Miller Lake Campground which caused tents to collapse at 31/1645 PST.

Hail, Klamath

When
July 31, 6:15 PM PST to 6:30 PM PST
Where
Klamath County, 2 mi NE of Crescent Lake
Measured
1 in hail
Reported by
Public
Coordinates
43.541, -121.952

A member of the public at Crescent Lake Resort reported quarter sized (1.0 inch) hail with a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458491, 458481.